Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Morristown, TN

April 16, 2015Hamilton County, Marion County, Tennessee

NWS Morristown, TN issued this flash flood warning at Apr 16, 2015, 1:45 PM EDT for Hamilton County, Marion County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2015, 1:45 PM EDT (17:45 UTC)
Expired
Apr 16, 2015, 4:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Hamilton County, TN, Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 81 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 1:50 PM EDTFLOODEast Brainerd, TNSPOTTER REPORTED WATER COVERING THE ROAD BY AT LEAST SEVERAL INCHES IN THE EAST BRAINERD AREA.
Apr 16, 2:00 PM EDTHEAVY RAIN 2.4Chattanooga, TN1 INCH OF RAIN IN 23 MINUTES AND 2.4 INCHES IN THE PAST 3 HOURS AT THE CHATTANOOGA AIRPORT.
Apr 16, 3:05 PM EDTFLOODChattanooga, TNINTERSATE 24 EXIT 174 RAMP CLOSED. WATER TO THE WINDOWS OF SEVERAL VEHICLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WGUS54 KMRX 161745
FFWMRX
TNC065-115-162045-
/O.NEW.KMRX.FF.W.0001.150416T1745Z-150416T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EDT THU APR 16 2015

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN EASTERN TENNESSEE...
  SOUTHEASTERN HAMILTON COUNTY IN EASTERN TENNESSEE...

* UNTIL 445 PM EDT/345 PM CDT/
    
* AT 142 PM EDT /1242 PM CDT/...DOPPLER RADAR INDICATED SHOWERS AND  
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO 
  TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING ON AREA 
  ROADS IS POSSIBLE.  EMERGENCY MANAGEMENT OFFICIALS HAVE REPORTED 
  ROAD CLOSURES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHATTANOOGA...RIDGESIDE...COLLEGEDALE...HALETOWN (GUILD)...OOLTEWAH
  AND EAST BRAINERD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3499 8557 3505 8554 3510 8502 3508 8500
      3504 8500 3502 8496 3499 8498

$$

MJB
1 follow-up statement
946 
WGUS74 KMRX 161830
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT THU APR 16 2015

TNC065-115-162045-
/O.CON.KMRX.FF.W.0001.000000T0000Z-150416T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION TN-HAMILTON TN-
230 PM EDT THU APR 16 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT/345 PM
CDT/ FOR SOUTHEASTERN MARION AND SOUTHEASTERN HAMILTON COUNTIES...

AT 226 PM EDT /126 PM CDT/...DOPPLER RADAR INDICATED SHOWERS AND  
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO 
THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING ON AREA 
ROADS IS POSSIBLE.  EMERGENCY MANAGEMENT OFFICIALS HAVE REPORT 
MULTIPLE ROAD CLOSURES.  CUMMINGS ROAD AT I24 IS CLOSED AS WELL AS 
SOME SECONDARY ROADS IN DOWNTOWN CHATTANOOGA.  ROAD FLOODING HAS 
ALSO BEEN REPORTED SOUTH OF EAST BRAINERD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHATTANOOGA...RIDGESIDE...COLLEGEDALE...HALETOWN (GUILD)...OOLTEWAH
AND EAST BRAINERD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3499 8557 3505 8554 3510 8502 3508 8500
      3504 8500 3502 8496 3499 8498

$$

MJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 1:27 PM EDT, 18 minutes earlier.

Area forecast discussion, Apr 16, 1:27 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT THU APR 16 2015

.AVIATION...WILL REMAIN IN A RATHER UNSETTLED WEATHER PATTERN
THROUGH THE TAF PERIOD.  A COUPLE OF WEAK IMPULSES MOVING THROUGH
THE REGION COMBINED WITH LOW LEVEL MOISTURE AND WEAK INSTABILITY
WILL ALLOW BANDS OF SHOWERS AND EVEN A STRAY THUNDERSTORM TO DEVELOP
OVER THE NEXT 24 HOURS.  THIS WILL RESULT IN WIDESPREAD MID LEVEL
CLOUDS WITH SOME LOW CLOUDS MOVING THROUGH.  VFR CONDITIONS WILL
DOMINATE...BUT OCCASIONAL MVFR TO IFR CONDITIONS CAN BE
EXPECTED...ESPECIALLY WHEN SHOWERS MOVE THROUGH AND DURING THE LATE
NIGHT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Apr 16, 4:56 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 AM EDT THU APR 16 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
456 AM EDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS IS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DECREASE
ON FRIDAY AND SATURDAY...THEN INCREASE AGAIN FROM LATE SATURDAY
NIGHT INTO MONDAY. THE CHANCE OF SEVERE STORMS REMAINS LOW...
BUT ISOLATED STRONG STORMS ARE POSSIBLE ON SUNDAY AND MONDAY.
GUSTY WINDS UP TO 45 MPH...AND LOCALLY HEAVY RAINS UP TO 1 INCH
COULD OCCUR WITH THE STRONGEST STORMS.

ANOTHER 1 TO 2 INCHES OF RAINFALL...LOCALLY HEAVIER...COULD OCCUR
OVER THE WEEKEND. NO SIGNIFICANT FLOODING IS EXPECTED...BUT MINOR
FLOODING OF LOW LYING FLOOD PRONE AREAS IS POSSIBLE ON SUNDAY
THROUGH MONDAY MORNING. MOTORISTS WILL NEED TO WATCH FOR PONDING OF
WATER ON ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE REQUESTED FOR FLOODING REPORTS
THIS WEEKEND.

AMP/TG

In the hours before

Special weather statement, Apr 16, 9:53 AM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
953 AM EDT THU APR 16 2015

TNZ098-099-161430-
MARION-HAMILTON-
953 AM EDT THU APR 16 2015

...A STRONG THUNDERSTORM WILL AFFECT MARION...HAMILTON...

AT 953 AM EDT /853 AM CDT/...A STRONG THUNDERSTORM WAS 7 MILES
SOUTHWEST OF SIGNAL MOUNTAIN...OR 9 MILES EAST OF JASPER...MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...JASPER...SIGNAL MOUNTAIN...SOUTH PITTSBURG...WALDEN...
KIMBALL...RIDGESIDE...FAIRMOUNT...RED BANK...POWELLS CROSSROADS AND
HALETOWN (GUILD).

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3498 8569 3504 8574 3523 8541 3520 8539
      3515 8539 3520 8534 3502 8519 3498 8528
TIME...MOT...LOC 1353Z 240DEG 26KT 3506 8545

SR
Special weather statement, Apr 16, 1:13 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 PM EDT THU APR 16 2015

TNZ099-161745-
HAMILTON-
113 PM EDT THU APR 16 2015

...A STRONG THUNDERSTORM WILL AFFECT HAMILTON...

AT 112 PM EDT...A STRONG THUNDERSTORM WAS OVER RIDGESIDE...OR NEAR
CHATTANOOGA...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...SIGNAL MOUNTAIN...RIDGESIDE...HARRISON...RED BANK...
COLLEGEDALE...OOLTEWAH AND EAST BRAINERD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3507 8537 3509 8536 3509 8537 3512 8537
      3512 8502 3499 8501 3498 8520 3499 8536
TIME...MOT...LOC 1712Z 270DEG 17KT 3502 8527

SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 9:53 AM EDTSpecial Weather StatementMRXMarion37 min
Apr 16, 11:52 AM EDTAreal Flood AdvisoryMRXHamilton, Marion3 hr
Apr 16, 1:13 PM EDTSpecial Weather StatementMRXHamilton32 min
Apr 16, 4:43 PM EDTAreal Flood WarningMRXHamilton3 hr
Apr 16, 7:47 PM EDTAreal Flood WarningMRXHamilton88 min

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.